Search Results

You are looking at 1 - 6 of 6 items for

  • Author or Editor: Alessandra Pellegrini-Masini x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Case Description—Primary hypoaldosteronism without concurrent hypoadrenocorticism was diagnosed in an 8-year-old female alpaca with acute onset of weakness progressing to recumbency within 6 hours after onset.

Clinical Findings—Hematologic testing at admission revealed profound hyponatremia, hypochloremia, and acidemia with a normal blood potassium concentration. Further diagnostic testing, including an ACTH stimulation test, led to a diagnosis of hypoaldosteronism in conjunction with normal cortisol production.

Treatment and Outcome—The hembra responded well to IV polyionic fluid therapy with sodium supplementation and was managed successfully long term with free access to saline (0.9% NaCl) solution in addition to water ad libitum.

Clinical Relevance—To our knowledge, this is the first reported case of hypoaldosteronism in an alpaca. Hypoaldosteronism should be considered in alpacas as a possible differential diagnosis for refractory hyponatremia or for hyponatremia in which an underlying etiology is not determined.

Restricted access
in Journal of the American Veterinary Medical Association
History

A 450-kg (990-lb) 16-year-old American Saddlebred gelding was evaluated at the University of Georgia Large Animal Teaching Hospital because of progressing neurologic disease. The horse lived in a pasture until 1 week prior to initial evaluation, at which time it was noted that the horse had lost a large amount of weight and was moved indoors. In the week prior to initial evaluation, signs of depressed mentation developed and progressed to ataxia and head pressing. Except for evidence of mild dehydration, results of routine hematologic and serum biochemical analysis performed by the referring veterinarian were within reference ranges. No

Restricted access
in Journal of the American Veterinary Medical Association

Abstract

Case Description—5 aged (≥ 17 years old) horses developed life-threatening Internal hemorrhage following IV administration of phenylephrine at 3 hospitals.

Clinical Findings—All 5 horses developed severe hemothorax, hemoabdomen, or both within minutes to hours following administration of phenylephrine.

Treatment and Outcome—Four of 5 horses died of hemorrhagic shock, and 1 horse survived with a blood transfusion. The exact source of hemorrhage was Identified In only 1 horse. Medical records of all horses with nephrosplenic entrapment of the large colon and treated with phenylephrine at the University of Florida Veterinary Medical Center between 2000 and 2008 (n = 74) were reviewed. Three of these 74 (4%) horses developed fatal hemorrhage (horses 1 through 3 of this report). The risk of developing phenylephrine-associated hemorrhage was 64 times as high (95% confidence interval, 3.7 to 1,116) in horses ≥ 15 years old than in horses < 15 years old.

Clinical Relevance—The potential risks versus benefits of phenylephrine administration should be evaluated carefully, especially In old horses. (J Am Vet Med Assoc 2010;237:830–834)

Restricted access
in Journal of the American Veterinary Medical Association
History

A 2-year-old Arabian filly had been imported to the United States from Germany as a weanling in the fall of 2006. In July 2007, the horse developed weight loss and respiratory tract signs including cough and nasal discharge. Treatment with trimethoprim-sulfamethoxazole resulted in clinical improvement for a short period, but in December 2007, the horse began to lose weight again and became lethargic and dyspneic. The horse was referred for evaluation in January 2008.

Clinical and Gross Findings

At the initial evaluation, the horse weighed 331.1 kg (728.4 lb) and was thin (body condition score, 2.5 on a scale

Restricted access
in Journal of the American Veterinary Medical Association